Kac–Lévy Processes


Markov-modulated Lévy processes with two different regimes of restarting are studied. These regimes correspond to the completely renewed process and to the process of Markov modulation, accompanied by jumps. We give explicit expressions for the Lévy–Khintchine exponent in the case of a two-state underlying Markov chain. For the renewal case, the limit distributions (as \(t\rightarrow \infty \)) are obtained. In the case of processes with jumps, we present some results for the exponential functional.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3


  1. 1.

    Asmussen, S.: Applied probability and queues. In: Applications of Mathematics: Stochastic modeling and Applied Probability. Springer. (2003). https://doi.org/10.1080/15326349.2014.958424

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bertoin, J., Biane, Ph., Yor, M.: Poissonian exponential functionals, \(q\)-series, \(q\)-integrals, and the moment problem for log-normal distributions. In: Progress in Probability, vol. 58, pp. 45–56 (2004) https://link.springer.com/chapter/10.1007/978-3-0348-7943-9-3

  3. 3.

    Bertoin, J., Yor, M.: Exponential functionals of Lévy processes. Probab. Surv. 2, 191–212 (2005). https://doi.org/10.1214/154957805100000122

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Bogachev, L., Ratanov, N.: Occupation time distributions for the telegraph processes. Stoch. Process. Appl. 121, 1816–1844 (2011). https://doi.org/10.1016/j.spa.2011.03.016

    Article  MATH  Google Scholar 

  5. 5.

    Boxma, O., Perry, D., Stadje, W., Zacks, S.: A Markovian growth-collapse model. Adv. Appl. Probab. 38, 221–243 (2006). https://doi.org/10.1239/aap/1143936148

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Boyarchenko, S.I., Levendorskiǐ, S.Z.: American options in regime-switching models. SIAM J. Control Optim. 48(3), 1353–1376 (2009). https://doi.org/10.1137/070682897

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Carmona, Ph., Petit, F., Yor, M.: Exponential functionals of Lévy processes. In: Barndorff-Nielsen, O.E., Mikosh, T., Resnick, S.I (eds.) Lévy processes. Theory and Applications, pp. 41–55. Springer, Berlin (2001)

    Google Scholar 

  8. 8.

    Cai, N., Kou, S.: Pricing asian options under a hyper-exponential jump diffusion model. Oper. Res. 60(1), 64–77 (2012). https://doi.org/10.1287/opre.1110.1006

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Chevallier, J., Goutte, S.: On the estimation of regime-switching Lévy models. Stud. Nonlinear Dyn. E. 21(1), 3–29 (2017). https://doi.org/10.1515/snde-2016-0048

    Article  MATH  Google Scholar 

  10. 10.

    Chourdakis, K.: Switching Lévy models in continuous time: finite distributions and option pricing. SSRN Electronic Journal. University of Essex, Centre for Computational Finance and Economic Agents (CCFEA) Working Paper (2005). https://ssrn.com/abstract=838924 https://doi.org/10.2139/ssrn.838924

  11. 11.

    Di Nunno, G., Øksendal, B., Proske, F.: Malliavin Calculus for Lévy Processes with Applications to Finance. Springer, Berlin (2009). https://doi.org/10.1007/978-3-540-78572-9

    Google Scholar 

  12. 12.

    Elliott, R.J., Chan, L., Siu, T.K.: Option pricing and Esscher transform under regime switching. Ann Finance 1, 423–432 (2005). https://doi.org/10.1007/s10436-005-0013-z

    Article  MATH  Google Scholar 

  13. 13.

    Epps, Th W.: Pricing Derivative Securities. World Scientific, Singapore (2007). https://doi.org/10.1142/9789812792914

    Google Scholar 

  14. 14.

    Goldstein, S.: On diffusion by discontinuous movements and on the telegraph equation. Q. J. Mech. Appl. Math. 4, 129–156 (1951). https://doi.org/10.1093/qjmam/4.2.129

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Gradshteyn, I.S., Ryzhik, I.M.: Table of Integrals, Series and Products. Academic Press, Boston (1994)

    Google Scholar 

  16. 16.

    Hainaut, D.: Financial modeling with switching Lévy processes. ESC Rennes Business School & CREST, France (2011) www.crest.fr/ckfinder/.../files/.../HainautSwitchingLevyProcess.pdf

  17. 17.

    Hainaut, D., Le Courtois, O.: An intensity model for credit risk with switching Lévy processes. Quant. Finance 14(8), 1453–1465 (2014). https://doi.org/10.1080/14697688.2012.756583

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Kac, M.: A stochastic model related to the telegrapher’s equation. Rocky Mt. J Math. 4, 497–509 (1974). https://doi.org/10.1216/RMJ-1974-4-3-497. Reprinted from: M. Kac, Some stochastic problems in physics and mathematics. Colloquium lectures in the pure and applied sciences, No. 2, hectographed, Field Research Laboratory, Socony Mobil Oil Company, Dallas, TX, 1956, pp. 102-122

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Kallenberg, O.: Foundations of Modern Probability. Springer (1997). www.springer.com/us/book/9780387953137

  20. 20.

    Kolesnik, A.D., Ratanov, N.: Telegraph Processes and Option Pricing. Springer, Heidelberg (2013). https://doi.org/10.1007/978-3-642-40526-6

    Google Scholar 

  21. 21.

    Kuznetsov, A.: On the distribution of exponential functionals for Lévy processes with jumps of rational transform. Stoch. Proc. Appl. 122, 654–663 (2012). https://doi.org/10.1016/j.spa.2011.09.007

    Article  MATH  Google Scholar 

  22. 22.

    Kuznetsov, A., Kyprianou, A.E., Pardo, J.C., Watson, A.R.: The hitting time of zero for a stable process. Electron. J. Probab. 19(30), 1–26 (2014). https://doi.org/10.1214/EJP.v19-2647

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Kyprianou, A.E.: Fluctuations of Lévy Processes with Applications, Introductory Lectures. Universitext, Second edn. Springer, Berlin (2014). https://doi.org/10.1007/978-3-642-37632-0_2

    Google Scholar 

  24. 24.

    Prudnikov, A.P., Brychkov, Yu, A., Marichev, O.I.: Integrals and series, vol. 4. Direct Laplace Transforms. Gordon and Breach Science Pub (1992)

  25. 25.

    Ratanov, N.: Piecewise linear process with renewal starting points. Stat. Probab. Lett. 131, 78–86 (2017). https://doi.org/10.1016/j.spl.2017.08.010

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Rolski, T., Schmidli, H., Schmidt, V., Teugels, J.: Stoch. Proces. Insur. Finance. Wiley, Hoboken (1999). https://doi.org/10.1002/9780470317044

    Google Scholar 

  27. 27.

    López, O., Ratanov, N.: Kac’s rescaling for jump-telegraph processes. Stat. Probab. Lett. 82, 1768–1776 (2012). https://doi.org/10.1016/j.spl.2012.05.024

    MathSciNet  Article  MATH  Google Scholar 

  28. 28.

    López, O., Ratanov, N.: On the asymmetric telegraph processes. J. Appl. Prob. 51(2), 569–589 (2014). https://doi.org/10.1239/jap/1402578644

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Royal, A.J., Elliott, R.J.: Asset prices with regime-switching variance gamma dynamics. In: P.G. Ciarlet (Ed.) Mathematical Modeling and Numerical Methods in Finance. Special Volume (Alain Bensoussan and Qiang Zhang, Guest Editors) of Handbook of Numerical Analysis, VOL. XV ISSN 1570-8659, pp. 685–711. (2009). https://doi.org/10.1016/S1570-8659(08)00018-5

    Google Scholar 

  30. 30.

    Sato, K.: Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Cambridge (1999)

    Google Scholar 

  31. 31.

    Shanthikumar, J., Sumita, U.: General shock models associated with correlated renewal sequences. J. Appl. Probab. 20, 600–614 (1983). https://doi.org/10.1017/S0021900200023858

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Nikita Ratanov.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ratanov, N. Kac–Lévy Processes. J Theor Probab 33, 239–267 (2020). https://doi.org/10.1007/s10959-018-0873-6

Download citation


  • Markov-modulated Lévy process
  • Markov-switching model
  • Goldstein–Kac process
  • Lévy–Khintchine exponent
  • Lévy–Laplace exponent
  • Mixture of distributions
  • Exponential functional

Mathematical Subject Classification (2010)

  • 60K15
  • 60J75
  • 60J27